Georgia, 2019

Hail and Damaging Winds in Georgia, July 29 to 31, 2019

July 29 to 31, 2019 · NWS FFC · 8 events in 7 counties and zones

A broad, weak upper-level trough lingered over the eastern United States through the last few days of the month. A series of weak short waves combined with moderate instability to produce isolated to scattered severe thunderstorms each day, mainly during the afternoon and evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$57,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A broad, weak upper-level trough lingered over the eastern United States through the last few days of the month. A series of weak short waves combined with moderate instability to produce isolated to scattered severe thunderstorms each day, mainly during the afternoon and evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jul 29, 2:15 PM EST, 55 minutes earlier.

Area forecast discussion, Jul 29, 2:15 PM EST, 55 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
315 PM EDT Mon Jul 29 2019

...Afternoon Area Forecast Discussion...

.SHORT TERM /Tonight through Tuesday Night/...

Isolated to scattered showers have begun to populate portions of north
and west central Georgia. Instability is limited across the
forecast area today but some isolated thunderstorms could be
possible, especially for north Georgia, for the remainder of the
afternoon. A stout cap around 10-15kft will keep any storms from
becoming strong, and the spreading of cumulus at these levels will
provide partly sunny and slightly cooler conditions the rest of
the afternoon.

Tomorrow, an upper level trough axis will be approaching on the
forecast area which will provide a bit of mid-level lifting in the
southeast CONUS. An axis of enhanced moisture and instability
ahead of a painfully slow moving cold front will also be draped
across the north and northwestern portions of the state, which
will help to concentrate convective development.

Forecast high temperatures are running around to as much as 4
degrees above normal across the area today and within about 2-5
degrees of normal on Tuesday. Forecast low temperatures are running
within about 3-5 degrees of normal for tonight.

Thiem

.LONG TERM /Wednesday through Monday/...

Minor adjustments to raise some pops given slow propagation of
front through midweek. Maintained general chance pops afterward
for the weekend and possibly into early next week given some
slight discrepancies on the evolution of the upper trough and
how much Gulf/SE Atlantic moisture hangs around. Previous discussion
follows...

Baker

PREV DISCUSSION... /Issued 415 AM EDT Mon Jul 29 2019/

LONG TERM /Tuesday Night through Sunday/...

The forecast area will remain generally in a mid level trough
through the long term...between the southern Atlantic high and
the southwest high. A weak front should sink into north GA by mid
week and then stall and become more diffuse. This...along with a
general increase in moisture will support mainly chance pops
through the long term. There will probably be a diurnal pattern to
the pops...but think that showers/thunderstorms could occur at any
time. There could be some enhancement toward the end of the week
and into the weekend as models hint at a tropical wave approaching
the southeast GA coast. Max temperatures should mostly range from
the mid to upper 80s north to mid 90s central for much of the
period.

41

&&

.AVIATION...
18Z Update...
VFR conditions are expected to continue across the forecast area
with 6000-12000 Sct-Bkn clouds. Potential for showers and
thunderstorms this afternoon over portions of North and Central
GA could possibility affect the ATL/AHN/CSG areas. Surface winds
calm or light and variable to start then tending to favor a SW-NW
direction during the day.

//ATL Confidence...18Z Update...
Medium on Thunderstorm Coverage
High on all other elements.

Thiem

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          68  92  69  93 /   5  10  10  30
Atlanta         71  89  70  91 /  10  30  20  30
Blairsville     63  80  62  81 /  20  40  30  60
Cartersville    70  89  69  91 /  20  30  20  50
Columbus        72  92  71  95 /   5  10  10  20
Gainesville     68  88  69  90 /  10  30  20  50
Macon           69  92  70  96 /   5  10  10  20
Rome            68  90  69  91 /  10  30  20  50
Peachtree City  70  90  70  93 /  10  20  20  30
Vidalia         68  95  71  98 /   5   5   5  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SHORT TERM...Thiem
LONG TERM....Baker
AVIATION...Thiem
Hazardous weather outlook, Jul 29, 10:32 AM EST, 4 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1132 AM EDT Mon Jul 29 2019

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-301545-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1132 AM EDT Mon Jul 29 2019

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

The probability for widespread hazardous weather is low.

Isolated to scattered showers and thunderstorms are possible
across North Georgia this afternoon. Any thunderstorms that
develop should remain below severe limits.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

Scattered afternoon showers and thunderstorms are expected for the
remainder of the period. The chance for severe weather is
low...but some isolated strong storms containing strong winds and
cloud to ground lightning cannot be ruled out.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

The radar

The Atlanta radar (KFFC), 84 km away, was scanning. The volume nearest the first event began at 20:10 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 1 lightning, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Fulton

When
July 29, 3:10 PM EST to 3:25 PM EST
Where
Fulton County, 0.9 mi NE of Crabapple
Measured
45 kt (52 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
34.090, -84.320

The public reported 3 trees blown down and half-inch hail in Alpharetta.

Thunderstorm Wind, Whitfield

When
July 30, 2:15 PM EST to 2:20 PM EST
Where
Whitfield County, 1.39 mi NE of Carbondale
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
34.663, -84.962

The Whitfield County Emergency Manager reported trees blown down near the intersection of Old Dixie Highway and Tilton Road.

Thunderstorm Wind, Douglas

When
July 30, 4:26 PM EST to 4:36 PM EST
Where
Douglas County, 1.18 mi NNW of Lithia Spgs to 0.23 mi W of Lithia Spgs
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
33.794, -84.661

The Douglas County Emergency Manager reported several trees and power lines down around the Lithia Springs area, between Temple Street and North Sweetwater Road and Brenda Lane. A tree was also reported down on a house off Linda Drive. Time estimated from radar.

Lightning, Paulding

When
July 30, 4:40 PM EST
Where
Paulding County, 0.04 mi WNW of Roxana
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
34.020, -84.751

The Paulding County Emergency Manager reported a house fire caused by lightning in the 600 block of Old Dallas Acworth Road.

Thunderstorm Wind, Paulding

When
July 30, 4:44 PM EST to 4:54 PM EST
Where
Paulding County, 1.68 mi ESE of Mill Creek Station
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
33.972, -84.742

The Paulding County 911 center reported a tree blown down along Due West Road near County Line Road.

Thunderstorm Wind, Cobb

When
July 30, 5:50 PM EST to 6:00 PM EST
Where
Cobb County, 2.48 mi NE of Mt Bethel
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
33.998, -84.393

The Cobb County 911 center reported a tree blown down near the intersection of Riverforest Drive and Willeo Court.

Thunderstorm Wind, Coweta

When
July 30, 6:00 PM EST to 6:10 PM EST
Where
Coweta County, 1.72 mi WSW of Sharpsburg to 2.51 mi SW of Sharpsburg
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
33.318, -84.676

Several reports of trees and powerlines down between Clearwater Lake and Hwy 54 near Shack Hunter Road. Minor damage to a pontoon boat was also noted at Clearwater Lake. Reports from county emergency management. Time estimated from radar.

Hail, Floyd

When
July 31, 2:55 PM EST to 3:05 PM EST
Where
Floyd County, 5.3 mi E of Lavender
Measured
1 in hail
Reported by
Public
Coordinates
34.208, -85.058

The Public reported quarter size hail at the intersection of Highway 411 and Biddy Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2019Every state in 2019This day in weather historyWarnings in Georgia, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 845395, 845397, 845401, 845394, 845404, 845405, 845410, 845392.